Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 197, NWS Aberdeen, SD

August 17, 2011Jones County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 17, 2011, 6:45 PM CDT for Jones County, South Dakota. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2011, 6:45 PM CDT (23:45 UTC)
Expired
Aug 17, 2011, 7:30 PM CDT
In force
45 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
2.5 in
Wind
60.0 mph

County Jones County, SD

The radar

The Rapid City radar (KUDX), 166 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 6:45 PM CDTHAIL 0.8812 W Murdo, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2011-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2011-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1437 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

244 
WUUS53 KABR 172345
SVRABR
SDC075-180030-
/O.NEW.KABR.SV.W.0197.110817T2345Z-110818T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
645 PM CDT WED AUG 17 2011

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN JONES COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 730 PM CDT

* AT 642 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM PRODUCING LARGE DESTRUCTIVE HAIL UP TO TENNIS BALL
  SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 6 MILES SOUTH OF OKATON...OR 12 MILES SOUTHWEST OF MURDO...
  MOVING EAST AT 20 MPH.

  AT 637PM CDT TENNIS BALL SIZED HAIL WAS REPORTED IN 8 MILES        
  NORTHEAST OF BELVIDERE WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MURDO AROUND 700 PM CDT...
  WESTOVER AROUND 715 PM CDT...

THIS WARNING INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 175 AND 193.

THIS WARNING INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 57 AND 67.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND DESTRUCTIVE HAIL CAPABLE OF
PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4378 10090 4382 10093 4381 10097 4384 10100
      4385 10107 4405 10106 4406 10104 4373 10038
      4371 10042 4371 10047 4376 10060 4371 10069
      4371 10074
TIME...MOT...LOC 2343Z 292DEG 19KT 4379 10091
WIND...HAIL 60MPH 2.50IN

$$
CONNELLY
2 follow-up statements
341 
WWUS53 KABR 180012
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
712 PM CDT WED AUG 17 2011

SDC075-180030-
/O.CON.KABR.SV.W.0197.000000T0000Z-110818T0030Z/
JONES SD-
712 PM CDT WED AUG 17 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
JONES COUNTY UNTIL 730 PM CDT...

AT 709 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING LARGE DESTRUCTIVE HAIL UP TO TENNIS BALL
SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WESTOVER...OR 10 MILES SOUTHWEST OF MURDO...MOVING 
SOUTHEAST A 20 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTH
CENTRAL JONES COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS AND LARGE DESTRUCTIVE HAIL CAPABLE OF
PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4378 10090 4382 10093 4384 10100 4389 10085
      4371 10047 4376 10060 4371 10069 4371 10074
TIME...MOT...LOC 0012Z 292DEG 19KT 4373 10071
WIND...HAIL 60MPH 2.50IN

$$
CONNELLY
850 
WWUS53 KABR 180021
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
721 PM CDT WED AUG 17 2011

SDC075-180031-
/O.EXP.KABR.SV.W.0197.000000T0000Z-110818T0030Z/
JONES SD-
721 PM CDT WED AUG 17 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL JONES COUNTY
WILL EXPIRE AT 730 PM CDT/630 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4378 10090 4382 10093 4384 10100 4389 10085
      4371 10047 4376 10060 4371 10069 4371 10074
TIME...MOT...LOC 0021Z 292DEG 19KT 4371 10065

$$
CONNELLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:42 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 17, 3:42 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
342 PM CDT WED AUG 17 2011

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
STILL SEEING ISO THUNDERSHOWER ACTIVITY ACROSS THE WESTERN CWA.
CURRENT MESOANALYSIS THIS AFTERNOON SHOWS GREATEST INSTABILITY
ACROSS THE FAR WESTERN CWA AND INTO UNR CWA. SHEAR IS DECENT AS
WELL WITH VALUES 30 TO 40 KNOTS. CAP IS WEAKENING AS WELL. ONLY
THING LACKING IS ANY SUBSTANTIAL MID/UPPER LEVEL FORCING.
REGARDLESS...GIVEN THE AMOUNT OF INSTABILITY AND SUBTLE SFC
CONVERGENCE FROM NEBRASKA PANHANDLE NORTHWARD TO NEAR
KPHP...SHOULD SEE ISO/WDLY SCT THUNDERSTORMS DEVELOP LATER THIS
AFTERNOON AND INTO THE EVENING HOURS. CU FIELD HAS DEVELOPED OVER
THE PAST COUPLE HOURS IN THIS AREA. AS LOW LEVEL JET DEVELOPS
OVERNIGHT...COULD SEE ADDITIONAL DEVELOPMENT ACROSS THE REMAINDER
OF THE FORECAST AREA. ANY CHANCE FOR SVR STORMS THOUGH LOOKS TO
REMAIN ACROSS THE SOUTHWEST CWA SO KEPT MENTION OF T+ IN GRIDS.

THURSDAY WILL BE QUITE INTERESTING AS COLD FRONT WILL BE
APPROACHING THE AREA. PLENTY OF MOISTURE AND INSTABILITY STREAM
NORTHWARD AHEAD OF THE FRONT ACROSS EASTERN SD INTO WESTERN MN.
BULK SHEAR VALUES LOOK GOOD AS WELL AND WITH THE APPROACH OF THE
SFC FRONT...SHOULD SEE DEVELOPMENT OF THUNDERSTORMS BY LATE
AFTERNOON. WILL LIKELY SEE SVR STORMS AS WELL OVER PORTIONS OF THE
AREA SO INSERTED T+ INTO THE GRIDS FOR THE LATE AFTERNOON/EVENING
HOURS.

ON FRIDAY SFC HIGH BUILDS INTO THE REGION BUT THERE IS A SUBTLE
MID LEVEL WAVE CROSSING THE REGION. EC/NAM SPITTING OUT QPF
WHEREAS OTHER MODELS ARE DRY. FOR NOW HAVE LEFT THE SLIGHT CHANCE
MENTION IN FOR FRIDAY. LEFT JUST SHOWERS AS WELL AS THERE IS
VIRTUALLY NO CAPE AVAILABLE.

.LONG TERM...SATURDAY THROUGH WEDNESDAY.
MAIN FCST CHALLENGE FACING THE EXTENDED IS HOW QUICKLY TEMPS WILL
WARM FOR THE FIRST PART OF NEXT WEEK.

COOL CANADIAN HIGH PRESSURE REMAINS IN CONTROL FOR THE FIRST PART
OF THE EXTENDED...WITH DRY AND SLIGHTLY COOLER THAN NORMAL TEMPS
FOR THE SATURDAY AND SUNDAY PERIOD.

MODELS AGREE ON BUILDING WRN CONUS HEIGHTS FOR THE BEGINNING OF
NEXT WEEK LASTING THROUGH MID WEEK. WITH THE STRONG WAA TAKING
PLACE ALONG WITH LATEST GFS NOW SHOWING A FLATTER 500HPA RIDGE
DEVELOPING ACROSS THE CWA...THE 12Z GFS SHOWS SOME MINOR PCPN
SETTING UP AS WEAK 500HPA/700HPA WAVES ROUND THE TOP OF THE RIDGE.
FOR NOW HAVE REMOVED MENTION OF THE PCPN AS TIMING OF WAVES/TROFS
UNCERTAIN THIS FAR OUT INTO THE FCST.

TEMP WISE...WITH COOLISH HIGH IN PLACE...KEPT INHERITED COOLER
TEMPS FOR THE SATURDAY AND SUNDAY TIME FRAME. LATEST MEX GUIDANCE
HAS REALLY WARMED HIGHS FOR THE FIRST OF NEXT WEEK. HAVE OPTED TO
WARM THINGS A BIT...BUT REMAIN A BIT MORE CONSERVATIVE THAN WHAT
THE LATEST MEX GUIDANCE IS SHOWING.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

WEAK UPPER IMPULSE MAY BRING FEW060CB TO THE KPIR TERMINAL AFT
08Z TNT...MOVING TO THE KATY TERMINAL AFT 09Z. OTW VFR CONDS ARE
EXPECTED FOR ALL TERMINAL LOCATIONS THROUGH 18Z THURSDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...HINTZ
AVIATION...HINTZ

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 17, 5:54 AM CDT, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
554 AM CDT WED AUG 17 2011

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-181100-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
554 AM CDT WED AUG 17 2011 /454 AM MDT WED AUG 17 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS MAY DEVELOP OVER OR MOVE INTO PORTIONS OF
CENTRAL SOUTH DAKOTA BY EARLY THIS EVENING...MAINLY ALONG AND
SOUTH OF A LINE FROM TIMBER LAKE TO MILLER. ISOLATED STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD
OF A COLD FRONT FORECAST TO SWEEP SOUTHEAST THROUGH THE REGION
THURSDAY AND THURSDAY NIGHT. AGAIN...LARGE HAIL AND DAMAGING WINDS
ARE THE PRIMARY SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BY EARLY THIS EVENING ACROSS
PORTIONS OF CENTRAL SOUTH DAKOTA.

DORN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:21 PM CDTRiver Flood WarningABRRoberts14 hr
Aug 17, 5:54 PM CDTSevere Thunderstorm WarningABRJones51 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.